The New York City Police Department is warning Brooklyn residents about a “particularly toxic” batch of synthetic marijuana known as K2 that has caused nearly 50 overdoses since Friday.
NYPD Chief of Department Terence Monahan issued an advisory alert for residents in five affected areas in Brooklyn.
In a statement, police said there had been 49 overdose cases linked to K2 since May 18.
Of those, 15 were in the vicinity of Broadway and Myrtle Avenue, 21 at an address on Fulton Street, seven on Ralph Avenue, two on Sinderen Avenue and four on Atlantic Avenue. Websites for at least three of the addresses given by police say they are locations for shelters for the homeless.
“K2 is a dangerous, deadly drug, but this strain is especially threatening. All residents who live near these five locations are warned about exceedingly dangerous K2 batches in circulation, and advised to avoid usage,” Monahan said. “Residents are urged to call 911 immediately if they or someone they know are showing symptoms of overdoses.”
The NYPD said it had made 13 arrests for the sale of K2 over the past two days and was investigating the source of the drug distribution.
Police said Saturday that hospitalizations believed to be linked to K2 had begun that night, with 25 people admitted.
Among those hospitalized, 15 people were treated at NYC Health + Hospitals/Woodhull in Brooklyn. As of Sunday morning, about half of them had been released and the others were in the emergency room “under observation,” hospital spokeswoman Ana Marengo said. No deaths were reported.
Other synthetic marijuana incidents
This incident in New York comes about a month after synthetic marijuana was linked to 153 people falling ill and the deaths of four people across Chicago and areas in central Illinois. The synthetic cannabinoids were found to contain rat poison and most of the hospitalizations were related to unexplained bleeding, such as coughing up blood, blood in the urine, bloody nose and bleeding gums.
Last year, 102 people in Lancaster County, Pennsylvania, overdosed on synthetic marijuana within three days. None of those cases was fatal.
There was also a 2016 incident in Brooklyn where 33 people were hospitalized after overdosing on synthetic marijuana over an 11-hour period. Patients suffered respiratory problems and possible altered mental states, a fire department spokesman said at the time.
What is fake weed?
Synthetic cannabinoids, or fake weed, are human-made chemicals that can be sprinkled on dried, shredded plant material and smoked, or can be consumed as vaporized liquids inhaled through an e-cigarette or other device.
These mind-altering chemicals are called cannabinoids, since they are similar to the chemicals found in marijuana, though they can cause serious side effects that are different from those of marijuana.
One study of a synthetic cannabinoid found that it was 85 times as potent as tetrahydrocannabinol, or THC, the mind-altering chemical in marijuana. That study was published in the New England Journal of Medicine in 2016.
People who smoke synthetic cannabinoids can have rapid heart rate, vomiting, agitation, confusion and hallucinations, according to the Centers for Disease Control and Prevention.